New Research on Drug-Induced Raynaud’s

Drugs - MixedWe’ve just seen two articles on newly-identified drugs that can result in Raynaud’s as a side effect of their usage.

Beta blocker drugs used to treat high blood pressure and heart ailments, and also contained in certain over-the-counter medications, have been known to aggravate Raynaud’s for many years.  We’ve also been aware that certain chemotherapy drugs (including cisplatin and bleomycin) can trigger Raynaud’s in patients.

In addition to the above, new drugs were identified through a systematic review of previously published articles and reference sources.  They include:

  • Tyrosine kinase inhibitors (TKIs) – drugs used to stop cancer cells from growing by blocking enzymes.
  • Clonidine
  • Ergot alkaloids
  • Dopaminergic agonists
  • Selective serotonin-reuptake inhibitors (SSRIs)
  • Stimulants
  • Cyclosporine
  • Sympathomimetics

Raynaud’s can also result from exposure to toxic substances, interferons, as well as occupational and/or environmental triggers.

The study authors are quoted as saying “Raynaud’s phenomenon is probably an underestimated drug event.”  Not great to hear, but certainly good to see the research community giving Raynaud’s some attention.

Here are links to both articles:

Raynaud’s disease likely underestimated as a drug side effect

Which Drugs Are More Likely to Induce Raynaud’s Phenomenon?